First Time User? Sign Up Now
First Time User? Enroll now.
Home > Health Library > Aspirin and Reye Syndrome
Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.
Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.
Current as of:
March 27, 2018
Medical Review:Adam Husney, MD - Family Medicine & John Pope, MD, MPH - Pediatrics & Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
UNC Medical Center
101 Manning Drive
Chapel Hill, NC 27514
UNC Health Care Citrix
UNC Medical Center Intranet
Copyright 2019 UNC Health Care. All rights reserved.